1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Libre Rash? Report It.

Discussion in 'Type 1 Diabetes' started by becca59, Aug 10, 2018.

  1. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,665
    Likes Received:
    2,120
    Trophy Points:
    198
    Having succumbed to the dreaded Libre allergy, I let my hospital team know. Interestingly they said it wasn’t necessarily the glue but the chemical covering the sensor. Either way it’s still an allergy.
    I also phoned Abbott, they do apparently record it but there are no questions asked, or indeed a follow up phone call. Do they really record it, I don’t know. They do however send out replacement sensors if you have to rip them off early. Which is great but a bit of an irony.
    The other thing I did was let the Medicines and Healthcare products Regulatory Agency (MHRA) know. I filled in a form online and received a letter back. It was asking permission to use my details when passing to the correct department - their devices division.
    I feel that the more people who are having issues with the Libre let the agency know, the more chance there will be of Abbott being held to account. Let’s face it, they are making a shed load of money now the NHS is on board and there is less incentive to pay notice to those of us having issues.
    There are over 3000 people who belong to the Dexcom and Libre rash Facebook group. There will be many more having problems who are not on Facebook. The more people who file a report the better.
    What interests me is that most people start with issues 6 months plus in, not the first time they wear it.
     
    • Agree Agree x 3
    • Like Like x 2
  2. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,842
    Likes Received:
    3,075
    Trophy Points:
    198
    Interesting post. I have been using Libre for almost a year. The last sensor was applied to my right arm and appeared not have caused any problems. The sensor before was on my left arm and there was a nasty looking rash under the sensor at the end of its life.
    Current sensor is on my left arm again 4 days in, and it's feeling uncomfortable. Don't know how long I can keep it on for.
     
  3. kev-w

    kev-w Type 1 · Well-Known Member

    Messages:
    1,448
    Likes Received:
    2,492
    Trophy Points:
    178
    Hmmmm, I changed mine yesterday and the hole where the wire's inserted was weeping and the skin was pink, and I can feel a small lump there today, 5 months in.... I've just had one so far leave something looking like a nettle rash.

    20 days to my review and to find if I can keep the prescription.
     
    • Like Like x 1
  4. kpol2016

    kpol2016 Type 2 · Member

    Messages:
    20
    Likes Received:
    14
    Trophy Points:
    23
    This is interesting. Last year I started with the Libre, and all was fine for the first 2 sensors. However the third sensor was giving really low readings, I checked them vs my finger tester one touch, using 2 different meters and there was a 15 point difference. The libre had me at 3, and then going down to 2, and then nothing. At 3 I treated myself for a hypo. Then when I used my one touch meters I was reading 17 plus ! I rang Abbot, they did some phone techy test and told me thay would send out a replacement sensor. I removed the sensor , to find that I had an effected arm ! After seeing the doctor and getting some meds the arm recovered. Rang Abbots and emailed them some pictures of my arm. They listened, and took some notes, but I stopped using the system. A few weeks ago I went into hospital for an eye op, and started up with the Libre again, a great system for the hospital, as they could just scan me. I am on my second sensor since I started again, and the arm feels sore, and the reading have gone funny again, but after a day, the arm is less sore, and the reading match my One touch finger system. No one has told me about the rash issue, so I am a little miffed, as I have to pay for the sensors, until my part of Scotland puts them on their prescription list.
     
  5. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,665
    Likes Received:
    2,120
    Trophy Points:
    198
    Have been paying for mine too. As I said report the issue to the MHRA. This is the only way that Abbott will be called to account. Until that happens we will remain unable to remain using this technology. Apparently if we ignore the warnings the allergies only get worse and become more acute.
     
    • Like Like x 2
  6. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,665
    Likes Received:
    2,120
    Trophy Points:
    198
    Sorry to hear this. This was how my problems began. About 8 months in. The last one I took off after 4 days as I was going mad. I have Cavilon spray to try underneath before I give up. Haven’t dared try it yet as I am nervous of the outcome.
     
  7. karen8967

    karen8967 Type 1 · Expert

    Messages:
    7,358
    Likes Received:
    22,491
    Trophy Points:
    198
    hi becca this happened to me after 8 months self funding i have reported it to abbot they said they havent changed anything it just seems to be a lot of people having the same issue i can no longer wear it on my arm due to the rash ....got a letter from hospital to say i will get it free for six months when i attend clinic next week i now wear mine on lower back or top of my bum :)
     
  8. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,665
    Likes Received:
    2,120
    Trophy Points:
    198
    • Like Like x 3
  9. CDM9

    CDM9 Type 1 · Well-Known Member

    Messages:
    56
    Likes Received:
    16
    Trophy Points:
    68
    Just submitted mine! Again was after 6 months and Abbott denied all knowledge of any issues even though I told them I wasn’t the only one ‍♀️
     
  10. CDM9

    CDM9 Type 1 · Well-Known Member

    Messages:
    56
    Likes Received:
    16
    Trophy Points:
    68
    I was going to try on thigh do you not have a rash when not on arms?!
     
  11. karen8967

    karen8967 Type 1 · Expert

    Messages:
    7,358
    Likes Received:
    22,491
    Trophy Points:
    198
    I do still get a rash but not as bad as when i wore it on arms i dont think i would put it on my thighs as i would probably knock it off
     
  12. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,014
    Likes Received:
    1,174
    Trophy Points:
    198
    After developing a rash, followed by increasingly erratic readings, numerous replacement sensors from Abbott and even a replacement reader I had to stop using the system (continuous readings of LO). After 6 months I used my last remaining sensor and the allergy was much reduced, but the readings were still uselessly erratic. I am considering dexcom but concerned that the same thing may happen.... (As I'm in NZ the most affordable dexcom system appears to be a yearly contract and I don't want to have to stop after 3 months...)
     
  13. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,842
    Likes Received:
    3,075
    Trophy Points:
    198
    Just resurrecting this for an update.

    Early in the New Year whilst in the Philippines, I started showing signs of hives which over several days worsened to the point where I work up one morning in the early stages of anaphylaxis (swollen face and throat). I was given a strong antihistamine which seemed to calm it down.

    Back in the UK and the course of antihistamines came to and end and with the cessation of drugs the rashes returned. Went to the docs and subsequently a dermatologist who diagnosed urticaria and told me to take anti-histamines (up to 4 times a day) as required which I have now been doing for several months.

    Nothing in my mind connected this to the Libre ( I actually convinced myself it was insulin as rashes are listed on the PIL as affecting 1 in 10,000!) but as I've recently tried to research the increasingly severe but localised rashes on my arm I have stumbled across a couple of research papers relating to people developing full body rashes as a reaction to the Libre adhesive.

    In particular, the reactions seem to relate to the Isobornyl Acrylate component of the adhesive and this has been confirmed with patch tests.

    https://www.thelancet.com/journals/lancet/article/PIIS0140-6736(17)32142-6/fulltext

    https://www.ncbi.nlm.nih.gov/pubmed/28804907

    https://www.ncbi.nlm.nih.gov/pubmed/29635853

    https://www.ncbi.nlm.nih.gov/pubmed/29542347

    So after my current sensor ends, I am stopping Libre for a while and going back to finger pricking to find out if the urticaria improves. The Libre has been so useful, it will be a shame if I can no longer use it.
     
    • Hug Hug x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook